Kansas, 2016

Damaging Wind in Kansas, March 2, 2016

March 2, 2016 · NWS GLD · 1 event in 1 county or zone

A rain shower moved over the Colby airport during the afternoon. As the shower moved over the airport, outflow from the shower produced gusts up to 60 MPH for a brief time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A rain shower moved over the Colby airport during the afternoon. As the shower moved over the airport, outflow from the shower produced gusts up to 60 MPH for a brief time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 2, 2:28 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 2, 2:28 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MST WED MAR 2 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 126 PM MST WED MAR 2 2016

CLOUD COVER THIS AFTERNOON TENDED TO HOLD DOWN TEMPERATURES AND KEEP
THE RELATIVE HUMIDITIES HIGHER. THE WINDS HAVE BEEN STRONG AND
ERRATIC DUE TO THE VIRGA AND SPRINKLES/LIGHT SHOWERS. KEPT THE RED
FLAG WARNING SINCE DO EXPECT FOR IT TO WARM BACK UP AND MAKE IT
CLOSE TO REACHING RED FLAG CRITERIA ALTHOUGH AM NOT OPTIMISTIC AT
THIS TIME.

MODELS HAD A HORRIBLE TIME IN RESOLVING THE THERMAL AND MOISTURE
PROFILES TODAY WITH DRASTICALLY DIFFERENT OUTPUTS. MODELS...
ESPECIALLY THE NAM AND OTHER HIGH RESOLUTION OUTPUT...OVERPREDICTED
THE QPF. WILL BE HOLDING ONTO THE SLIGHT CHANCE AT THE BEGINNING OF
TONIGHT BUT THAT SHOULD END QUICKLY. LOW TEMPERATURES WILL BE
INTERESTING. THERE WILL BE LITTLE TO NO CLOUD COVER WITH LOW
DEWPOINTS. MODELS DIFFER ON HOW MUCH WIND TO HAVE. RECENT TRENDS
HAVE BEEN FOR THE MODELS TO HAVE TOO MUCH WIND AT NIGHT AND HAVE
LOWS TOO WARM. WILL BE TRENDING TOWARD THE COOLER GUIDANCE.

RIDGE BUILDS IN TOMORROW AND EXPECT SUNNY AND CONTINUED ABOVE NORMAL
TEMPERATURES. RECENT BIAS IN THIS DRY AIR MASS WITH PLENTY OF SUN
HAS BEEN TO BE TOO COOL. WILL TEND TO GO TOWARD THE WARMER GUIDANCE.
REFER TO THE FIRE WEATHER SECTION FOR DISCUSSION ON FIRE WEATHER
ISSUES.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 100 PM MST WED MAR 2 2016

ANOTHER COLD FRONT ASSOCIATED WITH A WEAK UPPER WAVE MOVES
THROUGH FRIDAY MORNING. NO PRECIPITATION IS EXPECTED DUE TO DRY
LOWER LEVELS. WINDS WILL BE GUSTY FROM THE NORTHWEST THROUGH
FRIDAY AFTERNOON BEHIND THE FRONT. RED FLAG PARAMETERS ARE NOT
BEING MET AT THIS TIME. SATURDAY WILL BE SLIGHTLY COOLER BUT DRY
UNDER SHORTWAVE RIDGING. NEXT SHORTWAVE WILL EJECT OUT OF THE FOUR
CORNERS REGION SATURDAY NIGHT AND SUNDAY. MODELS SHOW A MOISTURE
PLUME DEVELOPING ACROSS CENTRAL OKLAHOMA AND KANSAS OUT AHEAD OF
IT. MAIN IMPACT LOCALLY WILL BE INCREASING CLOUDS SUNDAY MORNING
WHICH WILL KEEP MINS ABOVE NORMAL.

A STRONGER SYSTEM WILL MOVE OUT OF THE SOUTHERN ROCKIES AND
ACROSS COLORADO ON MONDAY. BOTH THE ECMWF AND GFS ARE SIMILAR WITH
NEGATIVELY TILTED TROUGH OR BRIEFLY CUT OFF UPPER LOW NEAR THE
FORECAST AREA ON MONDAY. BEST CHANCES FOR PRECIPITATION WILL BE IN
WESTERN HALF OF THE AREA ESPECIALLY NORTHEAST COLORADO...WHILE
EASTERN HALF MAY GET DRY SLOTTED WITH LITTLE TO NO PRECIPITATION.
WRAPAROUND PRECIPITATION MONDAY NIGHT WILL BE IN THE FORM OF RAIN
OR SNOW WITH SLIGHTLY COLDER AIR ON THE BACKSIDE. THERE IS THE
POTENTIAL FOR AN INCH OR TWO IN NORTHEAST COLORADO DURING THAT
TIME. TUESDAY AND WEDNESDAY FORECAST A BIT MUDDLED WITH LINGERING
TROUGH OVER THE AREA BUT NOT ANY REAL STRONG FORCING FOR
PRECIPITATION. ECMWF SHOWING A LITTLE MORE QPF COMPARED TO THE GFS
BUT NEITHER VERY IMPRESSIVE. TEMPERATURES WILL BE NEAR TO SLIGHTLY
ABOVE NORMAL THOSE DAYS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1030 AM MST WED MAR 2 2016

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. STILL SOME
UNCERTAINTY ON HOW STRONG THE WIND WILL BLOW. THERE MAY BE SOME
CLEARING. ALSO IF DRY THUNDERSTORMS OR SHOWERS THIS COULD ENHANCE
THE WINDS AS WELL. AM NOT AS CERTAIN AS EARLIER ON GETTING THE
STRONGER WINDS.

FOR KGLD...HOWEVER AM CONTINUING TO INCREASE SUSTAINED WIND
SPEEDS TO 15 TO 20 KNOTS WITH GUSTS TO NEAR 30 KNOTS. THIS WILL
STOP GUSTS NEAR SUNSET. ONCE THE SUN COMES UP TOMORROW...GUSTY
WINDS TO 25 KNOTS ARE EXPECTED TO DEVELOP ONCE AGAIN.

FOR KMCK...WINDS WILL INCREASE TO NEAR 15 KNOTS WITH GUSTS TO NEAR
23 KNOTS. AS WITH KGLD THE GUSTS WILL STOP NEAR SUNSET. ONCE
HEATING STARTS TOMORROW...WINDS WILL START GUSTING TO NEAR 25
KNOTS AGAIN.

&&

.FIRE WEATHER...
ISSUED AT 126 PM MST WED MAR 2 2016

MODELS ARE A LITTLE DIFFERENT ON SPECIFICS ON THE WIND DEWPOINTS.
BUT IN GENERAL THE STRONGEST WINDS WILL BE IN THE MORNING WITH THE
LOWEST RELATIVE HUMIDITIES NOT ARRIVING UNTIL THE AFTERNOON. MIXING
IS NOT EXPECTED TO BE VERY GOOD DUE TO A LOW LEVEL INVERSION HANGING
ON THROUGH THE DAY. SO DO NOT EXPECT ANY FIRE WEATHER ISSUES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     KSZ001-013-027-028-041-042.

CO...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR COZ252>254.

NE...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR NEZ079.

&&

SHORT TERM...BULLER
LONG TERM...024
AVIATION...BULLER
FIRE WEATHER...BULLER
Hazardous weather outlook, Mar 2, 4:48 AM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
348 AM MST WED MAR 2 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031100-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
348 AM MST WED MAR 2 2016 /448 AM CST WED MAR 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

NORTHWEST WINDS WILL GUST AROUND 45 MPH OR HIGHER THIS AFTERNOON
THROUGH EARLY THIS EVENING ALONG AND WEST OF HIGHWAY 27. THIS
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. IN ADDITION TO LIGHTING...STRONG ERRATIC WIND GUSTS WILL
BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY ALONG AND
WEST OF HIGHWAY 27. ELEVATED FIRE WEATHER CONDITIONS ARE ALSO
POSSIBLE FRIDAY SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
March 2, 4:50 PM CST to 5:04 PM CST
Where
Thomas County, 0.06 mi W of Colby Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.051

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624019.